Texas, 2008High Wind and High Surf in Texas, March 17 to 18, 2008
March 17 to 18, 2008 · NWS BRO · 14 events in 9 counties and zones
A vigorous upper level cyclone moving northeast from northern Mexico through the heart of Texas on the 17th and 18th induced an equally strong surface cyclone over the middle Rio Grande Valley of southwest Texas and extreme northern Mexico. This cyclone moved slowly east through the Lower Rio Grande Valley, producing persistent strong gusty southeast winds during the mornings of the 17th and…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper level cyclone moving northeast from northern Mexico through the heart of Texas on the 17th and 18th induced an equally strong surface cyclone over the middle Rio Grande Valley of southwest Texas and extreme northern Mexico. This cyclone moved slowly east through the Lower Rio Grande Valley, producing persistent strong gusty southeast winds during the mornings of the 17th and 18th across the populated portions of the Lower Rio Grande Valley, causing power outages and minor damage in a few areas.
The trough eventually eased across all of Deep South Texas during the afternoon and evening of the 18th, but was followed by surges of very strong west to northwest winds on several occasions, beginning during the mid afternoon and continuing a little past sunset. The post-trough winds produced additional structural damage, particularly in Hidalgo County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 17, 7:30 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 17, 7:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
830 AM CDT MON MAR 17 2008
.DISCUSSION...THE PRESSURE GRADIENT HAS INCREASED ACROSS THE RIO
GRANDE VALLEY DUE TO AN EASTWARD MOVING LOW PRESSURE SYSTEM AND
ASSOCIATED FRONTAL BOUNDARIES LOCATED OVER NEW MEXICO. SUBSEQUENTLY
THE WINDS WILL INCREASE FURTHER FROM THE SOUTHEAST OVER THE CWA
TODAY AND A HIGH WIND WARNING IS IN EFFECT THROUGH 7 PM TONIGHT OVER
ALL OF THE COUNTIES OF DEEP SOUTH TEXAS EXCEPT JIM HOGG AND ZAPATA.
A RED FLAG WARNING IS IN EFFECT OVER ALL OF THE COUNTIES OF DEEP
SOUTH TEXAS THROUGH 7 PM DUE TO THE FORECASTED HIGH WINDS AND DRY
CONDITIONS. A FIRE WEATHER WATCH WILL BE IN EFFECT TUESDAY AFTERNOON
THROUGH TUESDAY EVENING FOR ALL COUNTIES EXCEPT COASTAL CAMERON AND
WILLACY. A COLD FRONT WILL MOVE THROUGH THE RIO GRANDE VALLEY
TUESDAY MORNING SHIFTING THE WINDS TO THE NORTHWEST. THE WINDS WILL
REMAIN MODERATE TO STRONG AND GUSTY FROM THE NORTHWEST THROUGH
TUESDAY EVENING THEN DECREASE BECOMING LIGHT TO MODERATE FROM THE
EAST ON WEDNESDAY. THE WINDS WILL GRADUALLY SHIFT TO THE SOUTHEAST
BY THURSDAY. SOUTHEASTERLY WINDS WILL PREVAIL ACROSS THE RIO GRANDE
VALLEY THURSDAY THROUGH THE WEEKEND WITH THE WINDS BECOMING LIGHT
DURING THE OVERNIGHT PERIODS AND LIGHT TO MODERATE DURING THE
AFTERNOONS AND EARLY EVENINGS. A HIGH PRESSURE RIDGE WILL BUILD
ACROSS THE CWA IN THE WAKE OF THE FRONT PRODUCING CLEAR TO PARTLY
CLOUDY SKIES AND DRY CONDITIONS OVER THE RIO GRANDE VALLEY WEDNESDAY
THROUGH THE WEEKEND. TEMPERATURES WILL CONTINUE ABOVE NORMAL THROUGH
TUESDAY. HOWEVER THE TEMPERATURES WILL DECREASE TO SLIGHTLY LOWER
THAN NORMAL VALUES ON WEDNESDAY AND THURSDAY IN THE WAKE OF THE
FRONT. TEMPERATURES WILL WARM ON FRIDAY TO ABOVE NORMAL VALUES
REMAINING ABOVE NORMAL FRIDAY THROUGH NEXT MONDAY. ANOTHER WEAK COLD
FRONT WILL MOVE INTO THE CWA NEXT MONDAY SHIFTING THE WINDS FROM THE
SOUTHEAST TO THE NORTHEAST. THE CURRENT FORECAST PACKAGE LOOKS GOOD,
THEREFORE NO CHANGES ARE ANTICIPATED AT THIS TIME.
&&
.MARINE...SOUTHEAST WINDS CONTINUE TO INCREASE TODAY THROUGH TONIGHT
WITH GALE FORCE WINDS BEGINNING LATE THIS AFTERNOON AND PERSISTING
INTO EARLY TUESDAY AFTERNOON. A STRONG STORM SYSTEM OVER ARIZONA AND
NEW MEXICO THIS MORNING GRADUALLY MOVES EAST OVER THE NEXT 48 HOURS
TIGHTENING THE PRESSURE GRADIENT OVER THE WESTERN GULF PEAKING
AROUND SUNRISE TUESDAY. SEAS AND SWELL CONTINUE TO BUILD THROUGH
TUESDAY EXCEEDING 10 FEET LATER TODAY AND 12 FEET TONIGHT. THE STORM
SYSTEM USHERS IN A STRONG COLD FRONT LATER TUESDAY WITH A LINE OF
THUNDERSTORMS LIKELY TO ACCOMPANY THE FRONT. THE STORMS COULD
PRODUCE STORM FORCE GUSTS. WINDS BEHIND THE FRONT SHIFT NORTHWEST TO
NORTH AND REMAIN STRONG THROUGH TUESDAY NIGHT. THE GALE WARNING MAY
NEED TO BE EXTENDED AS WINDS ARE INDICATED TO BE QUIET ROBUST BEHIND
THE FRONT. WINDS AND SEAS SLOWLY DIMINISH WEDNESDAY WITH MORE
TRANQUIL MARINE CONDITIONS THURSDAY AND FRIDAY.
&&
.AVIATION...PATCHY MVFR CEILING HAVE MOVED IN FROM THE GULF THIS
MORNING BUT ARE EXPECTED TO BE SHORT LIVED. THE STRATOCU DECK SHOULD
TRAVERSE EAST TO WEST EVENTUALLY BECOMING MORE SCATTERED WITH TIME.
THE MAIN ISSUE TODAY ARE THE WINDS. STRONG LOW LEVEL JET JUST OFF
THE DECK TO 6K FEET WITH PEAK WINDS NEAR 60 KNOTS. SOUTH TO
SOUTHEAST 25 TO 35 KNOT WINDS WORK THEIR WAY TO THE SURFACE
PERSISTING INTO THE EARLY EVENING. LOW LEVEL JET HOWEVER WILL BE
SUSTAINED THROUGH TUESDAY IN ADVANCE OF A COLD FRONT. THE FRONT
PASSES THROUGH DEEP SOUTH TEXAS TUESDAY WITH STRONG NORTHWEST WINDS
BEHIND THE FRONT. A LINE OF THUNDERSTORMS IS EXPECTED TO FORM ALONG
THE FRONT ANYTIME AFTER MIDNIGHT TONIGHT UNTIL IT MOVES OFFSHORE
TUESDAY AFTERNOON. CONFIDENCE IN THE STRONG WINDS IS HIGH WITH
MODERATE CONFIDENCE ON THE TIMING AND DEVELOPMENT OF THE
THUNDERSTORMS.
&&
.FIRE WEATHER...STRONG WINDS TODAY HAVE PROMPTED A RED FLAG WARNING.
RH VALUES WILL BE MARGINAL OUT WEST BUT WINDS AND DRY FUELS WILL BE
SUFFICIENT IN PRODUCING HIGH FIRE DANGER. A FIRE WEATHER WATCH
REMAINS IN EFFECT FOR TUESDAY WITH MUCH DRIER AIR AND STRONG WINDS
BEHIND A COLD FRONT EXPECTED TO MOVE ACROSS DEEP SOUTH TEXAS TUESDAY.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FROM 10 AM THIS
MORNING TO 7 PM CDT THIS EVENING FOR TXZ248>257. FIRE WEATHER WATCH
FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR TXZ248>255.
WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR TXZ248-249-252. HIGH WIND WARNING FROM 10 AM THIS MORNING TO 7
PM CDT THIS EVENING FOR TXZ250-251-253>257. SMALL CRAFT ADVISORY
UNTIL 4 PM CDT THIS AFTERNOON FOR GMZ130-132-135-150-155-170-175.
GALE WARNING FOR GMZ130-132-135-150-155-170-175 FROM 4 PM CDT MONDAY
THROUGH 1 PM CDT TUESDAY.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC/GRIDS....63
MARINE/AVIATION...59
MESOSCALE...CAMPBELL
Hazardous weather outlook, Mar 17, 4:13 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
513 AM CDT MON MAR 17 2008
GMZ130-132-135-150-155-170-175-TXZ248>257-181015-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
513 AM CDT MON MAR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE EASTERN HALF OF DEEP SOUTH
TEXAS FROM 10 AM THIS MORNING THROUGH 7 PM THIS EVENING AS LOW
PRESSURE OVER WEST TEXAS CONTINUES TO STRENGTHEN AND A VERY STRONG
LOW LEVEL JET CONTINUES TO DEVELOP ACROSS THE LOWER TEXAS COAST.
THIS WILL PROVIDE VERY STRONG SOUTHEAST TO SOUTH WINDS ESPECIALLY
FROM EASTERN PORTIONS OF BROOKS AND HIDALGO COUNTIES EASTWARD TO
THE COAST. A WIND ADVISORY IS IN EFFECT FOR THE WESTERN PORTIONS
OF DEEP SOUTH TEXAS FROM 10 AM THIS MORNING THROUGH 7 PM THIS EVENING. IN
ADDITION...A RED FLAG WARNING IS IN EFFECT FOR ALL OF DEEP SOUTH
TEXAS FROM 10 AM MONDAY TO 7 PM MONDAY AS THE COMBINATION OF THE
STRONG WINDS AND CURED FUELS WILL RESULT IN AN ENHANCED RISK OF
DANGEROUS WILDFIRES.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL OF THE COASTAL WATERS
THROUGH THIS AFTERNOON DUE TO THE STRONG WINDS AND ROUGH SEAS. A GALE
WARNING IS IN EFFECT FOR ALL OF THE COASTAL WATERS LATE THIS AFTERNOON
THROUGH LATE TONIGHT. A HIGH RISK OF RIP CURRENTS IS LIKELY ALONG
THE LOCAL BEACHES TODAY AS SEAS CONTINUE TO BUILD OFFSHORE THE
LOWER TEXAS COAST WITH THE STRONG WINDS.
A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED LATE TONIGHT AS A
STORM COMPLEX DEVELOPS ACROSS NORTHWEST TEXAS TODAY AND ACROSS SOUTHWEST
TEXAS TONIGHT. SOME OF THESE STORMS COULD BE STRONG TO SEVERE
PRODUCING DAMAGING WINDS OR LARGE HAIL BUT ISOLATED TORNADOES ARE
POSSIBLE WITH STRONG LOW LEVEL WINDS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG PACIFIC COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS TUESDAY
AFTERNOON PRODUCING SOME STRONG TO SEVERE THUNDERSTORMS TUESDAY
MORNING AHEAD OF THE FRONTAL PASSAGE. A FIRE WEATHER WATCH IS IN
EFFECT FOR DEEP SOUTH TEXAS FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING AS WINDS INCREASE IN THE WAKE OF THE FRONT AND RELATIVE
HUMIDITIES DECREASE AS DRIER AIR FILTERS INTO THE AREA.
GALE WARNINGS CONTINUE FOR ALL OF THE COASTAL WATERS TUESDAY MORNING
AS STRONG SOUTH WINDS CONTINUE ACROSS THE LOWER TEXAS COAST AND OFFSHORE.
SMALL CRAFT ADVISORIES WILL LIKELY BE NEEDED TUESDAY NIGHT WITH A
GALE WATCH POSSIBLE AS STRONG NORTHWEST WINDS DEVELOP IN THE WAKE
OF THE FRONT. EXPECT THE HIGH RISK OF RIP CURRENTS ALONG AREA
BEACHES TO CONTINUE TUESDAY. WINDS AND SEAS SHOULD BEGIN TO
DIMINISH WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE WESTERN GULF
OF MEXICO. A MODERATE TO HIGH RISK OF RIP CURRENTS WILL LIKELY
PERSIST WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.
CASTILLO
Event by event
9 high wind, 3 strong wind, 2 high surf. Local standard time, as filed.
Strong Wind, Hidalgo
- When
- March 17, 9:00 AM CST to 6:30 PM CST
- Where
- Hidalgo forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Strong and gusty winds cranked up just before noon along the Federal Highway 77 corridor, extending across the Lower Rio Grande Valley on into Hidalgo and Brooks County. Sustained winds of 25 to 38 mph, with frequent gusts above 40 mph, were common between 9 AM and sunset. Peak sustained winds of 38 mph occurred between 1:30 and 2:00 PM CST; a peak gust of 48 mph was observed at McAllen/Miller Airport at 1:49 PM CST.
Numerous power lines were knocked down across the populated portions of the county from McAllen and Pharr east to the Cameron County line; at least 2000 customers were without power during the peak of the winds in the afternoon. Hidalgo County emergency management reported receiving several phone calls of utility poles on fire due to strong winds whipping the power lines.
Strong Wind, Coastal Cameron
- When
- March 17, 11:00 AM CST to 4:00 PM CST
- Where
- Coastal Cameron forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $500
- Reported by
- ASOS
Strong and gusty winds blew through coastal Cameron and Willacy County during the late morning and afternoon of March 17th. Winds were just a bit less near the coast, owing to the presence of a marine layer. However, peak sustained winds of 36 mph were recorded at Bayview/Port Isabel airport at around 1:53 PM CST.
Strong Wind, Coastal Willacy
- When
- March 17, 11:00 AM CST to 4:00 PM CST
- Where
- Coastal Willacy forecast zone
- Measured
- 41 kt (47 mph) estimated gust
- Property damage
- $500
- Reported by
- ASOS
Strong and gusty winds blew through coastal Cameron and Willacy County during the late morning and afternoon of March 17th. Winds were just a bit less near the coast, owing to the presence of a marine layer. However, peak sustained winds of 36 mph were recorded at Bayview/Port Isabel airport at around 1:53 PM CST, and these winds were likely similar up along the coast of Willacy County as well.
High Wind, Cameron
- When
- March 17, 11:52 AM CST to 3:30 PM CST
- Where
- Cameron forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Very strong and gusty winds cranked up just before noon along the Federal Highway 77 corridor, reaching near or at 40 mph between Noon and 3:30 PM, along with a peak gust to 54 mph at Valley International Airport at 12:27 PM. The highest sustained wind was recorded at approximately 2:52 PM CT. Several power lines were knocked down from Brownsville to Harlingen, and a tree fell onto power lines at 112 Dew Street in Harlingen. It is likely that at least one thousand residents were temporarily without power during the peak wind period.
High Wind, Willacy
- When
- March 17, 11:52 AM CST to 3:30 PM CST
- Where
- Willacy forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Very strong and gusty winds cranked up just before noon along the Federal Highway 77 corridor, reaching near or at 40 mph between Noon and 3:30 PM, along with a peak gust to 54 mph at Valley International Airport in Harlingen, only about 6 miles south of the Willacy County line, at 12:27 PM. The highest sustained wind was recorded at approximately 2:52 PM CT. It is likely that hundreds of residents were temporarily without power during the peak wind period in the county.
High Surf, Coastal Cameron
- When
- March 17, 4:00 PM CST to March 18, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Law Enforcement
The strength and persistence of the low pressure system extended its influence well into the western Gulf, including a prolonged duration and fetch of 20 knot or higher wind from deep in the Bay of Campeche northwest through the South Texas coast.
By mid afternoon on the 18th, sea heights had built to near 16 feet at the NOAA Buoy east of Padre Island (Kenedy County), and, along with a wave period of 10 to 11 seconds, both tidal overwash and rough, confused, and high surf was observed along South Padre Island, where thousands of people were enjoying Spring Break.
Unfortunately, a number of vehicles were briefly stranded along the beach near and during high tide during the late afternoon of March 17th, when seas built toward 10 feet, and again on the 18th.
High Surf, Coastal Willacy
- When
- March 17, 4:00 PM CST to March 18, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Buoy
The strength and persistence of the low pressure system extended its influence well into the western Gulf, including a prolonged duration and fetch of 20 knot or higher wind from deep in the Bay of Campeche northwest through the South Texas coast.
By mid afternoon on the 18th, sea heights had built to near 16 feet at the NOAA Buoy east of Padre Island (Kenedy County), and, along with a wave period of 10 to 11 seconds, both tidal overwash and rough, confused, and high surf was observed along South Padre Island, where thousands of people were enjoying Spring Break.
Extrapolating from reports down the coast from South Padre Island, it can be assumed that similar high, rough, and confused surf likely occurred along the shoreline of Padre Island along the unpopulated Willacy County coastline.
High Wind, Cameron
- When
- March 18, 9:00 AM CST to 11:00 AM CST
- Where
- Cameron forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Property damage
- $2,000
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Strong and gusty southeast winds persisted through the night of the 17th and into the morning of the 18th, where they pulsed up once again along the Federal Highway 77 corridor between Brownsville and Harlingen. Sustained winds of 40 mph were recorded at Valley International Airport at 952 AM CST, with a peak gust to 52 mph at 1044 CST; sustained winds of 43 mph were recorded at the Brownsville/South Padre Island International Airport sometime between 830 and 10 AM CST, with a peak gust of 52 mph at 929 AM CST. Additional power outages from fallen lines, and/or tree limbs having fallen on them, were noted during the morning of the 18th from Brownsville to Harlingen.
High Wind, Willacy
- When
- March 18, 9:00 AM CST to 11:00 AM CST
- Where
- Willacy forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $500
- Reported by
- ASOS
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Strong and gusty southeast winds persisted through the night of the 17th and into the morning of the 18th, where they pulsed up once again along the Federal Highway 77 corridor and likely reaching into Willacy County between Sebastian and Raymondville. Sustained winds of 40 mph were recorded at Valley International Airport in northeast Harlingen, just 6 miles south of the county line, at 952 AM CST, with a peak gust to 52 mph at 1044 CST. Some power outages from fallen lines, and/or tree limbs having fallen on them, may have occurred during the morning of the 18th between Sebastian and Raymondville.
High Wind, Starr
- When
- March 18, 2:30 PM CST to 4:30 PM CST
- Where
- Starr forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Park/Forest Service
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
A surge of sustained winds near 40 mph with estimated gusts perhaps nearing 55 to 60 mph likely occurred in northern Starr County during the mid and late afternoon. Data were extrapolated for northern and northeastern portions of the county between 2:30 and 4:30 PM CST based on observations near McAllen, and the onset of an explosively developing wild fire at the Burns Ranch (just north of the Starr and Hidalgo line with Brooks County), as well as another wild fire southeast of La Gloria.
High Wind, Hidalgo
- When
- March 18, 2:53 PM CST to 4:30 PM CST
- Where
- Hidalgo forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Injuries
- 2 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Notable damage occurred during the middle of the afternoon in portions of Hidalgo County, as a surge of sustained winds near 40 mph with gusts of at least 52 mph produced minor structural damage at industrial buildings, more downed power lines, and some tree damage, mainly between Pharr, McAllen, Edinburg, and Weslaco.
Two minor injuries were reported near McAllen from a partial roof or wall collapse at an old building. As of this writing, an estimated 7000 customers had lost power in portions of the area, primarily the populated portions of Hidalgo County, due to the winds. McAllen/Miller airport had a peak sustained wind of 39 mph at around 3:03 PM CST, with a gust to 51 mph at around 3:09 PM CST.
High Wind, Brooks
- When
- March 18, 3:05 PM CST to 7:05 PM CST
- Where
- Brooks forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Park/Forest Service
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
A surge of sustained winds near 40 mph with estimated gusts perhaps near 60 mph likely carried into western Brooks County on a few occasions from mid afternoon through early evening. Data were extrapolated for southwestern portions of the county between 3 and 4 PM CST based on observations near McAllen and the onset of an explosively developing wild fire at the Burns Ranch.
Data were extrapolated for northwestern portions of the county based on measured wind gusts over 50 mph, with estimated gusts to 61 mph, along with damage to trees, in northeastern Jim Hogg County during the early evening.
High Wind, Jim Hogg
- When
- March 18, 5:05 PM CST to 7:05 PM CST
- Where
- Jim Hogg forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 27.043, -98.697 (the zone’s center; the record gives no point)
A surge of sustained winds near 40 mph with estimated gusts perhaps up to 61 mph knocked down several trees or large limbs across the northern half of the county, including Hebbronville. Local power outages likely occurred in the area as well; the sharp wind gusts also caused a wild fire just northwest of town to explosively spread. Measured sustained winds at the Jim Hogg County/Hebbronville Airport were 38 mph, with gusts to 53 mph, at 6:05 CST.
High Wind, Zapata
- When
- March 18, 5:05 PM CST to 7:05 PM CST
- Where
- Zapata forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
A surge of sustained winds near 40 mph with estimated gusts perhaps near 60 mph likely affected portions of Zapata County during the late afternoon and early evening. While specific damage was not reported, emergency management noted pockets of minor damage with the high winds in Zapata, and perhaps farther north toward San Ygnacio. Measured winds of 34 mph with gusts to 48 mph were recorded at Laredo between 6 and 7 PM CST; extrapolation of sustained winds of 38 mph, gusting to 53 mph, at Hebbronville at 6:05 PM CST may be representative of similar winds in Zapata County at those times.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, March 17 to 22, 20082 deaths · $34 million · 68 events
- Tornado and Flash Flooding in Arkansas, March 17 to 19, 20081 death · $36 million · EF0 · 45 events
- Tornado and Flash Flooding in Texas, March 17 to 18, 20081 death · $589,000 · EF1 · 30 events
- Flash Flooding and Hail in Missouri, March 17 to 19, 20081 death · $600,000 · 0.88 in hail · 13 events
- Flash Flooding and Hail in Oklahoma, March 17 to 18, 2008$540,000 · 52 kt wind · 25 events
- Tornadoes and Hail in Texas, March 17 to 18, 2008EF0 · 22 events
- Hail and Damaging Wind in Oklahoma, March 17 to 18, 20081 in hail · 18 events
- Flooding in Missouri, March 17 to 22, 200812 events
- Hail and Damaging Wind in Texas, March 17 to 18, 20081.75 in hail · 11 events
- High Surf in Hawaii, March 17 to 21, 20089 events
- Hail and Lightning Strike in Missouri, March 17 to 18, 2008$2,000 · 0.88 in hail · 4 events
- Winter Weather in Nebraska, March 17, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86694, 91722, 91740, 91721, 91736, 91540, 91541, 91936, 91938, 91966, 91952, 91961, 91960, 91965.